A new study has highlighted that while much is known about the ever increasing uptake of antidepressant medications around the world, there is very little evidence on safe and effective approaches to discontinuing treatment.
In 2020 there were 78 million prescriptions for antidepressants in England and about half of patients treated have taken them for at least two years. Guidelines typically recommend that antidepressants be taken for up to 6 to 12 months after improvement, or for up to two years in people at risk of relapse, but many people take antidepressants for much longer. Surveys of antidepressant users suggest that up to a half of people on long-term antidepressant prescriptions have no clear medical reason to keep taking them. Long-term use can put people at risk of adverse events such as sleep disturbance, weight gain, sexual dysfunction, bleeding, and gastrointestinal problems, as well as feeling emotionally numb and unable to deal with problems in life without their medication.
In this new study for Cochrane, an international research team, including Professor Tony Kendrick from the University of Southampton, looked at the findings from 33 randomised control trials that included 4,995 participants who were prescribed antidepressants for 24 weeks or longer. In 13 studies, the antidepressant was stopped abruptly; in 18, it was stopped over a few weeks (known as 'tapering'); in four, psychological therapy support was also offered; and in one study, stopping was prompted by a letter to GPs with guidance on tapering. Most tapering schemes lasted four weeks or less and none of the studies used very slow tapering schemes beyond a few weeks - in contrast to new guidelines from the UK Royal College of Psychiatrists that recommend tapering over months or years to safely stop.
The authors were unable to make any firm conclusions about effects and safety of the approaches studied and did not have confidence in the results due to the low certainty of evidence they provided.
'We know the rise in long-term antidepressant use is a major concern around the world,' says lead author Dr Ellen Van Leeuwen from the University of Ghent, Belgium. 'As a GP myself, I see first-hand the struggles many patients have coming off antidepressants. It's of critical concern that we don't know enough about how to reduce inappropriate long-term use or what the safest and most effective approaches are to help people do this. For example, there are over 1,000 studies looking at starting antidepressants, yet we found only 33 trials around the world that examined stopping them. It's clear that this area needs urgent attention.'
Co-author Tony Kendrick, Professor of Primary Care at the University of Southampton is leading the REDUCE trial, testing online and psychologist telephone support for patients withdrawing from long-term antidepressants. He says "More than one in ten adults in England are now taking antidepressants but surveys of long-term users suggest that between a third and a half of these have no evidence-based reason to continue taking them, and they are associated with increasing side effects in the longer term."
A key issue identified by the research team is that previous studies have not distinguished between symptoms of a return of depression and withdrawal symptoms from the medication.
The difficulty of distinguishing between these symptoms presents a real challenge for patients, doctors and researchers alike - often resulting in inappropriate continuation of antidepressant medication and uncertain evidence on which to base healthcare decisions.
Dr Kendrick continues, "Antidepressants are often difficult to stop due to withdrawal symptoms. More research is needed to establish the incidence of withdrawal symptoms in patients, and large randomised controlled trials are needed to test different tapering strategies.
"Ultimately we really need more deprescribing studies - especially in primary care given that's where most prescribing takes place - before we can make more definitive conclusions. In the meantime, we hope this review provides a starting point to help GPs openly discuss continuing or stopping antidepressants with their patients. We also want to raise awareness that withdrawal symptoms from antidepressants are common and can be mistaken for relapse of the underlying condition. Experiencing withdrawal symptoms isn't a sign that the patient has relapsed - it might be that they need to taper more gradually down to much lower doses instead, before eventually stopping."
Cochrane Database of Systematic Reviews